Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Pocatello, ID

August 9, 2008Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 9, 2008, 1:59 PM MDT for Custer County, Idaho. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 1:59 PM MDT (19:59 UTC)
Expired
Aug 9, 2008, 2:15 PM MDT
In force
16 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

County Custer County, ID

The radar

The Pocatello radar (KSFX), 148 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 091959
SVRPIH
IDC037-092015-
/O.NEW.KPIH.SV.W.0049.080809T1959Z-080809T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
159 PM MDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...

* UNTIL 215 PM MDT

* AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME EAST CENTRAL CUSTER COUNTY...OR 28
  MILES NORTHEAST OF DICKEY...AND MOVING NORTHEAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4442 11342 4440 11339 4437 11339 4435 11335
      4429 11332 4425 11332 4422 11335 4423 11340
      4422 11341 4432 11357 4445 11344
TIME...MOT...LOC 1959Z 220DEG 28KT 4433 11339

$$

MESSICK
1 follow-up statement
000 
WWUS55 KPIH 092005
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
205 PM MDT SAT AUG 9 2008

IDC037-092016-
/O.EXP.KPIH.SV.W.0049.000000T0000Z-080809T2015Z/
CUSTER ID-
206 PM MDT SAT AUG 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL CUSTER
COUNTY WILL EXPIRE AT 215 PM MDT...

LAT...LON 4442 11342 4440 11339 4437 11339 4435 11335
      4429 11332 4425 11332 4422 11335 4423 11340
      4422 11341 4432 11357 4445 11344
TIME...MOT...LOC 2006Z 220DEG 28KT 4437 11334

$$

MESSICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:50 AM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 9, 9:50 AM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
950 AM MDT SAT AUG 9 2008

.DISCUSSION...SCATTERED WEAK CONVECTION FIRING ACROSS THE CNTRL
MOUNTAINS THIS MORNING WITH AN ISOLATED CELL WORKING NE THROUGH THE
SNAKE PLAIN. THUS HAVE UPDATED FORECAST TO INCLUDE EARLIER AND WIDER
COVERAGE OF STORMS THIS MORNING. STORMS STILL EXPECTED TO REACH
SEVERE LEVELS THIS AFTERNOON WITH GOOD DYNAMICAL FORCING AND
RESIDUAL MOISTURE AVAILABLE TO FUEL CELLS. SEE PREVIOUS DISCUSSION
BELOW. HUSTON

ANOTHER ACTIVE DAY IS EXPECTED TODAY ACROSS EASTERN IDAHO. SLOT OF
DRIER AIR WORKING ACROSS THE AREA AT THIS HOUR AHEAD OF LARGE SYSTEM
MOVING TOWARD THE COAST. HOWEVER...NEXT LITTLE WAVE SHOWING UP
ALREADY IN NV MOVING TOWARD THE AREA. AS OF 315 AM...ISOLATED
CONVECTION DEVELOPING ALREADY AND EXPECT THE UPWARD TREND IN
THUNDERSTORMS TO CONTINUE INTO THIS EVENING. THE HIGHEST THREAT WILL
BE IN THE MTNS AND UPPER SNAKE PLAIN. SMALL HAIL AND GUSTY WINDS ARE
EXPECTED...WITH HIGHER THREAT OF LARGER HAIL AND DAMAGING WINDS
ACROSS NORTHERN AREAS. EVEN THOUGH DRIER AIR ARRIVES TODAY...PW
VALUES OF .75 TO 1 INCH ARE FORECASTED FOR LOCALLY HEAVY RAINFALL.
AGAIN...THE HIGHEST THREAT WILL BE IN NORTHERN PORTIONS OF THE CWA.
AFTER THIS EVENING...LARGE SYSTEM OFF THE COAST WILL CONTINUE INLAND
AND MOVE ACROSS OUR AREA THROUGH MONDAY. AFTER TODAY...MONSOON
MOISTURE WILL BE SUPPRESSED TO THE SOUTH AND EAST...EFFECTIVELY
CUTTING OFF HIGH THUNDERSTORM CHANCES BY THE MIDDLE OF NEXT
WEEK...THERE IS REALLY NO MODEL AGREEMENT AS ECMWF HAS A STRONG
RIDGE OVER THE ROCKIES. THE GFS LOOKS SOMEWHAT UNREASONABLE WITH
RIDGE EXTENDING INTO THE PACNW WITH A CLOSED OFF OFF THE CA COAST
AND ANOTHER ONE OVER MT. WILL CONTINUE THE PREVAILING IDEA OF DRIER
CONDITIONS WITH ENOUGH MOISTURE IN SW FLOW TO PRODUCE ISOLD MTN
STORMS.

TEMPERATURES WILL BE COOLER FOR THE NEXT FEW DAYS EVEN WITH
MONSOON MOISTURE/HUMID AIR/CLOUD COVER GONE. THIS WILL BE DUE TO
COOLER WESTERLY FLOW. TEMPS SHOULD SLOWLY RISE AS RIDGE BEGINS TO
BUILD ACROSS THE REGION LATER NEXT WEEK. KEYES

&&

.AVIATION...THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY TODAY.
THESE STORMS WILL BE MOST NOTICEABLE THIS AFTERNOON AS A COLD FRONT
SWEEPS THROUGH THE AREA. GUSTY WINDS AND BRIEF HEAVY DOWNPOURS
REDUCING CEILINGS AND VISIBILITY WILL BE ENCOUNTERED NEAR THESE
STORMS.

&&

.FIRE WEATHER...WILL ISSUE RED FLAG WARNING FOR THUNDERSTORMS IN
FIRE WEATHER ZONES 475...476...477...409 AND 410. A COLD FRONT WILL
BE WORKING INTO THE REGION THIS AFTERNOON WHICH IS EXPECTED TO
PRODUCE THE THUNDERSTORMS. BEHIND THE FRONT...MUCH DRIER AIR WILL BE
WORKING INTO THE REGION.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
IDZ409-410-475>477.

&&
Hazardous weather outlook, Aug 9, 3:57 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
357 AM MDT SAT AUG 9 2008

IDZ017>025-031-032-101000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
357 AM MDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE ANTICIPATED AGAIN ACROSS EASTERN
IDAHO. THE HIGHEST CHANCES ARE IN THE MOUNTAINS AND UPPER SNAKE
PLAIN. GUSTY WIND AND HAIL ARE POSSIBLE WITH THESE STORMS. STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF
THE FORECAST AREA. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS
NORTHERN AREAS WELL. DUE TO THUNDERSTORM COVERAGE AND POTENTIAL
LIGHTNING STARTS...A RED FLAG WARNING HAS BEEN ISSUED FOR MOST OF
EASTERN IDAHO. PLEASE SEE RFWPIH FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER CONDITIONS WILL PREVAIL ISOLATED THUNDERSTORMS MAINLY OVER
THE MOUNTAINS.

BREEZY CONDITIONS IN THE SNAKE PLAIN WILL MAKE FOR POSSIBLE FIRE
WEATHER CONCERNS AND FOR BOATERS ON AMERICAN FALLS RESERVOIR INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:36 PM MDTSevere Thunderstorm WarningPIHButte, Custer24 min
Aug 8, 6:59 PM MDTSevere Thunderstorm WarningPIHButte, Custer46 min
Aug 8, 7:45 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson60 min
Aug 8, 8:06 PM MDTSevere Thunderstorm WarningPIHBingham, Butte, Jefferson39 min
Aug 8, 8:43 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power32 min
Aug 9, 2:44 AM MDTRed Flag WarningPIHBingham, Bonneville, Butte, Clark, Custer, Fremont and 7 more18 hr
Aug 9, 11:39 AM MDTSevere Thunderstorm WarningPIHCuster36 min
Aug 9, 12:23 PM MDTSevere Thunderstorm WarningPIHClark22 min
Aug 9, 1:01 PM MDTSevere Thunderstorm WarningPIHCuster44 min
Aug 9, 4:17 PM MDTSevere Thunderstorm WarningPIHBonneville28 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.